Healthcare & Clinical Calculators
Pediatric Appendicitis Score (PAS — Samuel 0–10 Scale & Ultrasound Triage)
Calculate Madan Samuel’s (2002) 10-point Pediatric Appendicitis Score weighting cough/percussion/hopping RLQ tenderness (+2) and RLQ palpation tenderness (+2) to guide ultrasound-first imaging vs. surgical consult.
Radiation-sparing pediatric ED triage—why PAS weights cough/hopping RLQ pain +2 instead of Alvarado’s leukocytosis!
Adult Alvarado scoring assigns 2 points to leukocytosis and only 1 point to rebound pain—performing suboptimally in frightened young children where involuntary guarding mimics rebound! Madan Samuel (Journal of Pediatric Surgery, 2002; n = 1,170 children aged 4–15 years) tailored the 10-point Pediatric Appendicitis Score (PAS) around child-friendly peritoneal irritation signs: Cough/Percussion/Hopping RLQ Tenderness (+2 points) and RLQ Tenderness on Palpation (+2 points), plus 1 point each for Pain Migration to RLQ, Anorexia, Nausea/Emesis, Fever >= 38.0 °C, Leukocytosis WBC > 10,000/µL, and Polymorphonuclear Neutrophilia ANC > 7,500/µL!
Modern radiation-sparing pediatric pathways stratify PAS into three actionable bands: Low Risk (0–3 — safe observation/discharge without CT), Equivocal Intermediate Risk (4–6 — targeted graded-compression RLQ ultrasound first!), and High Risk (7–10 — immediate pediatric surgical consultation)!
| PAS Total Score (0–10 Points) | Pediatric Appendicitis Risk Tier | Radiation-Sparing ED Pathway |
|---|---|---|
| 0 – 3 Points (e.g., Total = 2) | Low Risk (PAS <= 3 — Observe / Discharge) | Avoid CT radiation; outpatient return precautions |
| 4 – 6 Points | Intermediate Risk (PAS 4–6 — RLQ Ultrasound First) | Point-of-care / radiology RLQ ultrasound |
| 7 – 10 Points (e.g., Total = 8) | High Risk (PAS >= 7 — Pediatric Surgery Consult) | Prompt surgical evaluation |
Samuel Pediatric Appendicitis Score (0–10 Weighted SUMPRODUCT)
Multiplies PAS item weights B2:B9 (+2, +2, and six +1 criteria) by binary 0/1 clinical flags C2:C9.
=IF(OR(MIN(C2:C9) < 0, MAX(C2:C9) > 1), "Presence Flags Must Be 0 or 1", SUMPRODUCT(B2:B9, C2:C9))Pediatric ED Ultrasound & Surgical Triage Pathway
Classifies PAS scores into Low Risk (<= 3), Equivocal Ultrasound-First (4–6), and High Risk (>= 7).
=IF(OR(MIN(C2:C9) < 0, MAX(C2:C9) > 1), "Presence Flags Must Be 0 or 1", IF(SUMPRODUCT(B2:B9, C2:C9) >= 7, "High Risk (PAS >= 7 — Pediatric Surgery Consult)", IF(SUMPRODUCT(B2:B9, C2:C9) >= 4, "Intermediate Risk (PAS 4–6 — RLQ Ultrasound First)", "Low Risk (PAS <= 3 — Observe / Discharge)")))Try the example
Use the original values or change them to test your understanding.